Minnesota, 2018

Hail in Minnesota, June 27, 2018

June 27, 2018 · NWS DLH · 1 event in 1 county or zone

A weak cold front pushed across northeastern Minnesota during the afternoon hours leading to a few isolated storms. One of the storms was more robust than the rest and produced some severe hail near Lake Vermilion in northern St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A weak cold front pushed across northeastern Minnesota during the afternoon hours leading to a few isolated storms. One of the storms was more robust than the rest and produced some severe hail near Lake Vermilion in northern St. Louis County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 27, 2:15 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 27, 2:15 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
315 PM CDT Wed Jun 27 2018

.SHORT TERM...(This evening through Thursday)
Issued at 315 PM CDT Wed Jun 27 2018

Isolated showers and thunderstorms expected today across northern
Minnesota, a few of which could be strong to severe. Otherwise
warmer with south winds advecting a warmer and more moist low level
environment into the Upper Midwest before a cold front moves from
west to east through the region this evening. Southerly winds ramp
up again tomorrow as temperatures climb into the 80s and dew points
into the mid 60s across parts of the Northland. A low chance for an
isolated showers/storm in central MN tomorrow as a warm front builds
in from south to north but otherwise no precipitation expected
through the daylight hours.

On the synoptic scale the mid/upper level flow becomes briefly zonal
today as a subtle longwave ridge begins to develop over the Great
Plains, a longwave trough deepens over the west coast, and an upper
low remains nearly stationary over northern Saskatachewan. Mid to
upper level winds will increase over southern SA/MB resulting in 40
to 50 knot westerly winds at 500mb over northern Minnesota this
evening while 250mb winds increase to 60-70 knots out of the west-
northwest. At low level winds will be out of the west to northwest
as the cold front moves though. Thermodynamics will be adequate for
a few strong to severe storms with mid-level lapse rates 6-7 C/km
advecting in from the west and some surface heating ahead of the
front resulting in at least 1500-2000 k/kg MLCAPE for thunderstorms
to develop in this afternoon. Cloud cover and a stronger cap will
limit how far south along the cold front storms can develop, with
the strongest storms generally limited to north of Highway 2 in
northern Minnesota into parts of western Lake Superior. The stronger
winds aloft moving in will produce a window for a few strong to
severe storms to sustain long enough to produce gusty winds/hail
with generally unidirectional deep layer shear values of 35 to 45
knots.

Following isolated thunderstorms this afternoon into the early
evening, relatively drier air will move in from the west with skies
clearing out following the cold front. Some patchy fog is possible
tomorrow morning across the Northland as temps cool down to the low
50s in some spots.

Morning fog will burn off towards mid-morning on Thursday making way
for a sunny and mild day. Highs in the low to mid 80s with south to
southwest winds resulting in the warmth reaching all the way to the
Lake Superior coastline in most locations. A chance for showers and
storms along and a bit south of the warm front stretching from east
to west across the Highway 2 corridor in northern Minnesota during
the afternoon, but the better chance will be Thursday night as
storms that develop over the northern Great Plains track towards
northern Minnesota. Most guidance is indicating the environment
would be too capped to support convective initiation, but new
guidance is coming in with a less capped environment that could
support at least a few showers and thunderstorms along the frontal
zone during the day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 315 PM CDT Wed Jun 27 2018

A fairly busy extended period and an especially active stretch
heading into the weekend.

A slow moving long wave trough will translate east across the Rocky
Mountains Friday while a strong persistent low level jet races
northward from the Gulf. The combination will be to increase
moisture and lift across the Northland while destabilizing the
atmosphere. This will culminate into multiple rounds of showers and
thunderstorms from Friday through Sunday. Some of these storms
should be severe as soundings are quite favorable for strong storm
development and maintenance with high CAPE (3000+ j/kg) and shear
(>50KT 0-3km) profiles. PW's in excess of 2.3 inches also will
contribute to very heavy rainfall and moisture loading in storms
which will increase the threat for both flash flooding and downburst
potential high winds.

Due to the high moisture content of the air mass, it is likely that
some locations will see flooding over the weekend. NW Wisconsin
again, looks like a focal point for this per the latest model runs.
The one thing going for the region is that the rainfall looks to
translate from one area to another during each wave of moisture
influx which should help with major flooding issues.

The upper level flow flattens out becoming more zonal by Monday well
north of the area which opens the door to more heat and higher
moisture content for any systems that develop in the incipient
destabilizing air mass.

Timing of each wave of storms will continue to be ironed out with
subsequent model runs - especially when the CAMS begin to process
these periods.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1256 PM CDT Wed Jun 27 2018

Lingering scattered MVFR ceilings early this afternoon and a
chance for isolated thunderstorms this afternoon, then conditions
improve to VFR this evening. Thunderstorms today will be brief,
with impacts mainly limited to HIB and INL, but a low chance for a
thunderstorm in the vicinity of DLH this evening. Storms may
produce MVFR ceilings and perhaps a reduction to IFR visibility
for a brief time. Skies then clear out from west to east this
evening. Winds southwest and light ahead of the cold front moving
in, then light out of the northwest behind the front tonight,
eventually becoming near calm. Late tonight patchy fog will again
develop, with visibility reductions to MVFR possible at all sites
and a chance for as low as IFR/LIFR visibilities at BRD and DLH.
Fog will clear out towards late morning as southwest winds develop
tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  82  61  86 /  20  10  40  40
INL  52  84  64  80 /  10  10  40  70
BRD  57  85  68  89 /  10  20  40  20
HYR  56  85  67  90 /  10  10  30  30
ASX  55  81  61  88 /  10  10  30  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JJM
LONG TERM...Wolfe
AVIATION...JJM
Hazardous weather outlook, Jun 27, 2:24 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
324 PM CDT Wed Jun 27 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-282030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
324 PM CDT Wed Jun 27 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms are expected this afternoon and early
evening across northeast Minnesota. A few storms could be strong
producing small hail, gusty winds, and brief downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms late Thursday night through the
weekend. Some storms could be strong to severe both Friday and
Saturday. Heavy rainfall may also cause flooding

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-282030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
324 PM CDT Wed Jun 27 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

There is a chance for thunderstorms across western Lake Superior
late today into tonight. Strong storms are possible along the north
shore.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms late Thursday night through the
weekend. Storms may be strong to severe late Thursday night through
Saturday night. Periodic chances for storms will occur Sunday into
midweek.

Wolfe/JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 27, 12:00 PM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
100 PM CDT WED JUN 27 2018

MNZ010-271830-
Koochiching-
100 PM CDT WED JUN 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
KOOCHICHING COUNTY...

At 100 PM CDT, strong thunderstorms were along a line extending from
near Manitou, to 14 miles southwest of Loman, and moving east at 30
mph.

Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Birchdale, Pelland, Loman, Manitou, and Indus.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4871 9429 4869 9425 4866 9425 4865 9423
      4863 9384 4857 9380 4853 9382 4852 9380
      4851 9365 4853 9363 4852 9361 4853 9356
      4828 9361 4823 9442 4871 9442
TIME...MOT...LOC 1800Z 251DEG 25KT 4860 9400 4836 9402

Moore
Special weather statement, Jun 27, 1:28 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Duluth MN
228 PM CDT WED JUN 27 2018

MNZ010-011-272000-
Koochiching-North St. Louis-
228 PM CDT WED JUN 27 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN KOOCHICHING
AND NORTHWESTERN ST. LOUIS COUNTIES...

At 226 PM CDT, an area of strong thunderstorms was near Littlefork,
or 18 miles southwest of International Falls, moving east at 30 mph.

Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
International Falls, Birchdale, Littlefork, Kabetogama, Manitou,
Pelland, Rainy Lake, Loman, Voyageurs National Park, Kabetogama Lake,
Ranier, Indus, Ray, Island View, and Ericksburg.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4871 9429 4865 9423 4863 9384 4857 9380
      4853 9382 4851 9375 4854 9347 4859 9346
      4864 9325 4862 9295 4854 9273 4854 9264
      4850 9263 4850 9270 4844 9269 4845 9251
      4843 9249 4833 9309 4827 9443 4870 9443
TIME...MOT...LOC 1926Z 259DEG 28KT 4839 9369

Moore
Special weather statement, Jun 27, 2:00 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
300 PM CDT WED JUN 27 2018

MNZ010-011-272015-
Koochiching-North St. Louis-
300 PM CDT WED JUN 27 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL KOOCHICHING
AND NORTHWESTERN ST. LOUIS COUNTIES...

At 259 PM CDT, strong thunderstorms were along a line extending from
near Loman, to 13 miles northwest of Big Falls, and moving east at 30
mph.

Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
International Falls, Littlefork, Kabetogama, Pelland, Rainy Lake,
Loman, Kabetogama Lake, Voyageurs National Park, Ranier, Ray, Island
View, Ericksburg, and Bois Forte Reservation.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4862 9318 4862 9295 4861 9295 4854 9274
      4814 9325 4827 9433 4864 9391 4862 9383
      4857 9380 4853 9382 4852 9380 4851 9365
      4853 9363 4852 9361 4854 9347 4859 9346
      4864 9325
TIME...MOT...LOC 1959Z 285DEG 26KT 4853 9374 4831 9404

Moore
Special weather statement, Jun 27, 2:16 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Duluth MN
316 PM CDT WED JUN 27 2018

MNZ010-011-272045-
Koochiching-North St. Louis-
316 PM CDT WED JUN 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN KOOCHICHING
AND NORTHWESTERN ST. LOUIS COUNTIES...

At 315 PM CDT, strong thunderstorms were along a line extending from
11 miles northeast of Rainy Lake, to 10 miles east of Littlefork, to
7 miles northwest of Big Falls, and moving east at 30 mph.

Wind gusts up to 35 mph, penny-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

These storms will be near...
  Littlefork, Kabetogama and Kabetogama Lake around 345 PM CDT.

Other locations impacted by these storms include Ranier, Ray, Island
View, and Ericksburg.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4862 9318 4862 9295 4861 9295 4854 9273
      4854 9264 4852 9263 4850 9263 4850 9270
      4846 9271 4844 9262 4844 9261 4826 9279
      4822 9368 4831 9417 4853 9382 4851 9375
      4853 9355 4855 9346 4859 9346 4864 9325
TIME...MOT...LOC 2015Z 269DEG 25KT 4873 9286 4841 9333 4829 9388

Moore
Special weather statement, Jun 27, 2:50 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Duluth MN
350 PM CDT WED JUN 27 2018

MNZ010-011-272115-
Koochiching-North St. Louis-
350 PM CDT WED JUN 27 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT KOOCHICHING AND
NORTHWESTERN ST. LOUIS COUNTIES...

At 350 PM CDT, strong thunderstorms were along a line extending from
near Kabetogama Lake, to 14 miles southeast of Big Falls, and moving
east at 25 mph.

Wind gusts up to 35 mph, dime-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
International Falls, Littlefork, Nett Lake, Orr, Big Falls, Ash Lake,
Kabetogama, Crane Lake, Gheen, Pelland, Voyageurs National Park,
Buyck, Gemmell, Pelican Lake, Cusson, Rainy Lake, Margie, Loman,
Kabetogama Lake, and Ranier.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4862 9295 4854 9264 4850 9263 4846 9271
      4845 9251 4829 9241 4835 9226 4831 9229
      4823 9236 4823 9235 4822 9235 4797 9255
      4796 9438 4863 9384 4853 9382 4851 9375
      4854 9347 4859 9346 4864 9325
TIME...MOT...LOC 2050Z 271DEG 23KT 4841 9295 4809 9354

Moore
Special weather statement, Jun 27, 3:23 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
423 PM CDT WED JUN 27 2018

MNZ010-011-018-272200-
Koochiching-North St. Louis-North Itasca-
423 PM CDT WED JUN 27 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ITASCA...
KOOCHICHING AND NORTHWESTERN ST. LOUIS COUNTIES...

At 423 PM CDT, an area of strong thunderstorms was near Ash Lake, or
30 miles northwest of Lake Vermilion, moving east at 50 mph.

Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

These storms will be near...
  Crane Lake and Buyck around 440 PM CDT.
  Boundary Waters Canoe Area Wilderness Near Trout Lake around 500
  PM CDT.

Other locations impacted by these storms include Ranier, Bois Forte
Reservation, Celina, Greaney, Craigville, Grand Falls, Black Duck
Lake, Ray, Sand Point Lake, and Loon Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4863 9384 4853 9382 4851 9375 4854 9347
      4859 9346 4864 9325 4862 9295 4854 9264
      4846 9271 4845 9251 4841 9245 4835 9247
      4822 9237 4825 9227 4835 9228 4836 9215
      4836 9214 4786 9221 4783 9437 4864 9412
TIME...MOT...LOC 2123Z 273DEG 42KT 4825 9278

JTS

The radar

The Duluth radar (KDLH), 128 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Louis

When
June 27, 4:10 PM CST to 4:13 PM CST
Where
St. Louis County, 3.85 mi ENE of Haley
Measured
1 in hail
Reported by
Public
Coordinates
47.950, -92.660

A restaurant at the far west end of Lake Vermilion reported mostly dime-sized hail with a few larger stones to the size of quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760111.